Cold/Wind Chill, Eastern Rutland
- When
- January 23, 3:30 PM EST to 9:00 PM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A storm system east of New England combined with high pressure over the Midwestern US resulted in a flow of very cold air and gusty winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system east of New England combined with high pressure over the Midwestern US resulted in a flow of very cold air and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 23, 11:28 AM EST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1128 AM EST SUN JAN 23 2005
HAVE OPTED TO UPDATE THE GOING FCST FOR SOME CHANGES TO THE FIRST TWO
PERIODS. WILL HAVE TO DEAL WITH WIND CHILL HEADLINE ISSUES FOR AT
LEAST THE NEXT 24 HRS.
.SYNOPSIS...
HI PRESS TO BUILD ACRS SRN CANADA AND THE GREAT LKS REGION TODAY...
AND THEN ACRS THE FA TONITE. STORM SYS TO MOVE TO THE EAST OF NEW ENG
TODAY AND TONITE. THIS S/W TO MOVE ACRS THE FA TODAY.
.SHORT TERM (THROUGH TONITE)...
09-12Z 13KM DEVELOPMENT RUC SHOWS TEMPS TO BE IN THE SINGLE NUMBERS
ABOVE AND BLO ZERO FOR THE REST OF TODAY WITH N-NW SFC WINDS AT
10-15G30KTS. TEMPS TO GET DOWN INTO THE TEENS AND 20S BLO ZERO TONITE
WITH W-NW SFC WINDS AT 5-15KTS. HAVE MADE SOME CHANGES TO THE GOING
TEMP/WIND FCSTS THRU TONITE ACRS THE FA BASED ON THIS DATA. LOW-LVLS
TO DRY OUT ACRS THE FA BY LATER TODAY.
H85 CAA TO TAKE PLACE ACRS THE FA TODAY AND TONITE. WILL NEED TO TAKE
A BETTER LOOK AT ANY POSSIBLE LES OFF LK CHAMP BY LATER TONITE ON THE
AFTERNOON PACKAGE.
VIS SAT PIX SHOW CLEARING SKIES ACRS THE FA ATTM. HAVE REMOVED THE
MENTION OF SIGNIFICANT CLDS/PCPN FROM THE FCST FOR THE REST OF TODAY.
BASED ON EXPECTED TEMP/WIND COMBOS ACRS THE FA FOR THE REST OF
TODAY...HAVE ISSUED WIND CHILL ADVISORIES ACRS THE NRN FA FOR THE
REST OF TODAY. WIND CHILL WARNINGS/ADVISORIES MAY ALSO BE NEEDED FOR
TONITE ON THIS AFTERNOON/S PACKAGE. WILL ALSO CONTINUE TO MENTION
BLSN/DRIFTING SN POSSIBLE ACRS THE FA FOR THE REST OF TODAY AS SOME
SFC OBS LOCATIONS HAVE BEEN REPORTING JUST THAT THIS MORNING.
.HYDROLOGY...
THERE APPEARS TO BE AN ICE JAM IN THE VICINITY OF EHVV1 (EAST BRANCH
OF THE PASSUMPSIC RIVER)...BUT THIS LOCATION IS IN THE MIDDLE OF
NOWHERE.
AOB 0.5 OF LIQUID PCPN AND GENERALLY 1-14 OF SN (LOWEST AMTS IN THE
NRN FA AND HIGHEST IN THE SE PORTION OF THE FA) FELL ACRS THE FA OVER
THE LAST 24 HRS (THRU 15Z). PLEASE REFER TO THE LATEST HYD/PNS
REPORTS FROM BTV FOR DETAILS.
ALL UPDATED PRODUCTS ALREADY ISSUED. LATER...
MURRAY
.PREV DISCUSSION...FROM 650 AM EST
UPDATING FCST TO REMOVE HIGHLIGHTS ACRS ENTIRE FA.
LATEST RADAR TRENDS SHOW HEAVIEST SNOW HAS MOVED SOUTH OF OUR FA THIS
MORNING. THIS TREND IS EXPECTED TO CONTINUE AS SFC LOW PRES NEAR THE
BENCHMARK MOVES AWAY FROM OUR CWA. BUOY DATA SHOWS SFC LOW PRES AT
986MB WITH GREATEST PRES FALLS 100-200 MILES EAST OF CAPE COD ATTM.
OTHERWISE...LOCAL LAW ENFORCEMENT AND SPOTTERS REPORT 8 TO 14 INCHES
ACRS RUTLAND AND WINDSOR COUNTIES WITH 4 TO 8 INCHES FROM ESSEX
COUNTY NY TO ADDISON TO ORANGE COUNTIES VT. MEANWHILE...A GENERAL 2
TO 6 INCH SNOWFALL OCCURRED ACRS CENTRAL VT AND PARTS OF THE NORTHERN
ADIRONDACKS WITH ONLY 1 TO 3 INCHES FOR THE SLV AND EXTREME NORTHERN
VT. SOME REPORTS INCLUDED...SPRINGFIELD IN WINDSOR COUNTY 12
INCHES...CAVENDISH 9 INCHES...LUDLOW 11 INCHES...BELLOW FALLS 8
INCHES...MONTPELIER 3...AND WORCESTER 2.5.
EXPECT NORTH WINDS AT 15 TO 25 MPH WITH SOME HIGHER GUSTS TO CREATE
AREAS OF BLOWING AND DRIFTING SNOW...ALONG WITH BITTERLY COLD WIND
CHILL READINGS.
PREVIOUS FCST DISCUSSION FOLLOWS...
.SYNOPSIS...
WATER VAPOR THIS MORNING SHOWS MID/UPPER LVL LOW ACRS CENTRAL PA ATTM
WITH STRONG 5H VORT ROUNDING TROF BASE AND ENHANCING SFC LOW PRES OFF
THE NJ COASTLINE. 3HR PRES ANALYSIS SHOWS 989MB SFC LOW TRACKING NE
TO NEAR THE BENCHMARK BY 09Z AND EAST OF CAPE COD BY 18Z SUNDAY. IR
SAT SHOWS SOME ENHANCEMENT TO CLOUDS ACRS THE NORTHERN DACKS AND
CENTRAL VT THIS MORNING ASSOCIATED WITH MID LVL FG AND DEVELOPING
DEFORMATION ZN ON NW SIDE OF ULVL LOW.
RADAR ANALYSIS SHOWS MULTIPLE BAND OF LIGHT TO MODERATE SNOW ACRS OUR
FA. TRENDS SHOW DEVELOPING BAND OF MODERATE SNOW FROM SOUTHERN ESSEX
COUNTY NY TO RUTLAND TO WINDSOR COUNTY ATTM WITH SLOW MOVEMENT. DBZ
RETURNS OF 20 TO 25 HAVE RESULTED IN SNOWFALL RATES OF 1 TO 2 INCHES
PER HOUR AND SPOTTERS/LAW ENFORCEMENT REPORT 6 TO 10 INCHES ACRS
RUTLAND AND WINDSOR COUNTIES WITH 3 TO 6 INCHES ACRS CENTRAL VT AND A
INCH OR SO ALONG THE BORDER. OBSERVER FROM CHESTER VT REPORTED 7
INCHES OF SNOW 1015 PM THIS EVENING AND 9 INCHES AT CAVENDISH AT 230
AM.
.SHORT TERM (TODAY-MONDAY)...
MID/UPPER LVL LOW ACRS CENTRAL PA MOVES OFF THE SNE COASTLINE BY 00Z
MONDAY AS SFC LOW PRES SOUTH OF LONG ISLAND MOVES NE TOWARD THE GULF
OF MAINE TODAY. BOTH GFS/ETA SHOWS STRONG 7H FG FORCING...ALONG WITH
GOOD Q-VECTOR CONVERGENCE ACRS OUR CENTRAL/EASTERN ZNS THIS
MORNING...BEFORE AXIS SLOWLY SHIFTS SOUTH AND WEAKENS. ALSO...HELPING
TO ENHANCE LIFT ACRS OUR CENTRAL/EASTERN ZNS WL BE 7H DEFORMATION ZN
AND STRONG ULVL DIVERGENCE...PROVIDED BY 25H JET. WL CONT TO MENTION
LIKELY POPS ACRS THE DACKS...OCCASIONAL WORDING OVER CENTRAL VT
INCLUDING THE CPV...AND CAT POPS OVER SOUTHERN VT. FEEL ADDITIONAL
ACCUMULATIONS WILL BE AN INCH OR TWO ACRS THE DACKS AND CENTRAL VT...
WITH 1 TO 3 INCHES OF NEW SNOW POSSIBLE ACRS RUTLAND AND WINDSOR
COUNTIES. SOME ENHANCEMENT WL OCCUR ACRS THE EASTERN CPV ASSOCIATED
WITH LAKE CHAMPLAIN CONVERGENCE ZNS ON NORTHERLY WIND FLOW AND PLENTY
OF LLVL WRAPAROUND MOISTURE. OTHERWISE...BUFKIT SFC MOMENTUM TRANSFER
IS SHOWING THE POTENTIAL FOR GUSTY NORTHERLY WINDS AT 20 TO 30 MPH AT
BTV TODAY...WHICH WL CAUSE BLOWING AND DRIFTING SNOW...ALONG WITH
VERY COLD WIND CHILL READINGS. MTN TOPS COULD EXPERIENCE WIND GUSTS
TO 50 MPH TODAY. THIS INFO WL BE ADDED TO THE WSW PRODUCTS ACRS OUR
FA. FEEL PRECIP SHOULD END ACRS EASTERN FA BY 18Z TODAY AS BEST
MOISTURE AND LIFT SHIFT INTO EASTERN NEW ENGLAND AND DRIER AIR
ADVECTS INTO OUR FA. THE COMBINATION OF NORTHERLY WINDS AND PROGGED
85H TEMPS NEAR -20C SUPPORT HIGHS ONLY IN THE SINGLE DIGITS TODAY
WITH MAYBE 10F NEAR VSF ASSOCIATED WITH DOWNSLOPING FLOW.
TONIGHT...SFC LOW PRES CONTS TO TRACK EAST AS NORTHERLY FLOW WEAKENS
FROM WEST TO EAST ACRS OUR FA. THE COMBINATION OF SFC HIGH PRES AND
LARGE AREA OF SUBSIDENCE/DRY AIR ALOFT WL HELP CLR THE SKIES
OVERNIGHT. BASED ON CLRNG SKIES AND WINDS DIMINISHING WL CUT
NUMERICAL GUIDANCE BY 2 TO 4 DEGREES ACRS FA TONIGHT.
MONDAY...STRONG LLVL WAA DEVELOPS AS SFC HIGH PRES SHIFTS TO THE
ATLANTIC SEABOARD. GIVEN...PROGGED MOISTURE PROFILES AND SOUNDING
DATA WL INCREASE CLOUDS FROM WEST TO EAST ACRS OUR FA AND MENTION CHC
POPS MOST LOCATIONS FOR SOME LIGHT SNOW. PROGGED 85H TEMPS WARM TO
-14C ACRS OUR FA...WHICH WL SUPPORT TEMPS BACK INTO THE TEENS.
.LONG TERM (TUE ONWARD)...
NW FLOW ALOFT CONTS WITH WEAK SFC COLD FRNT MOVING ACRS OUR FA LATE
MONDAY INTO TUES. EXPECT LLVL CAA TO DEVELOP ON TUES AND THE
POTENTIAL FOR SOME UPSLOPE SNOW ASSOCIATED WITH NW FLOW. HOWEVER...
1000-850MB MOISTURE LOOKS MARGINAL ATTM...THEREFORE NOT EXPECTING A
BIG EVENT. ANOTHER CLIPPER LIKE SYSTEM WL MOVE ACRS OUR CWA ON WEDS
WITH ANOTHER CHC FOR SNOW. SYSTEM WL BE A QUICK MOVER WITH LIMITED
MOISTURE...THEREFORE NOT EXPECTING A BIG SNOWFALL ATTM. TEMPS WL
SLOWLY MODIFY BY WEEKS END WITH TEMPS RETURNING CLOSER TO NORMAL.
TABER
.AVIATION...
EXPECT IFR TO OCNL LIFR VSBYS IN SNOW AND BLOWING SNOW THRU 12Z...
WITH CIGS MVFR. EXPECT CIGS TO REMAIN MVFR 12Z-18Z ACROSS MOST OF
AREA...BUT VSBYS WILL BE IMPROVING AS SNOW TAPERS OFF DURING THIS
PERIOD. EXPECT SNOW TO END BY AROUND 15Z...EXCEPT KBTV WHERE SOME
LIGHT SNOW SHOWERS WILL PERSIST INTO THE AFTERNOON. NORTHERLY WINDS
15-25 KTS WITH SOME HIGHER GUSTS WILL RESULT IN VSBYS REDUCED AT
TIMES ALL SITES DUE BLSN. DRIER AIR WILL MOVE IN DURING PM/EVENING...
ALLOWING FOR CLRNG SKIES ALL LOCATIONS BY AROUND 20Z...EXCEPT FOR
KBTV WHERE MVFR CIGS MAY PERSIST TILL AROUND 00Z. DIMINISHING WINDS
AND MAINLY CLR AFT 00Z.
RJS
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND CHILL ADVISORY FOR THE REST OF TODAY VTZ001>010-016>018.
NY...WIND CHILL ADVISORY FOR THE REST OF TODAY NYZ026>031-034-035-
087.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 723 AM EST SUN JAN 23 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-241222- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 723 AM EST SUN JAN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: THERE IS A CHANCE OF SOME LIGHT SNOW THIS MORNING, WITH LITTLE IF ANY ADDITIONAL ACCUMULATION. NORTH WINDS 15 TO 30 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW TODAY. WIND CHILLS LOWER THAN 20 BELOW ARE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: THERE IS A CHANCE OF SNOW WEDNESDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES.
The national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434578, 5434579, 5434580.